Although patients with multiple myeloma (MM) have improved survival with current therapies, there remains a long-term risk of treatment-associated second primary malignancies. We present a case of a patient with IgG kappa MM undergoing treatment for relapsed disease who was noted to have progressive pancytopenia. For his MM, he had previously undergone autologous stem cell transplant with high-dose melphalan and had received immunomodulatory (IMiD) agents in induction, maintenance and relapse regimens. A peripheral blood smear showed abnormal lymphoid cells, and a bone marrow biopsy revealed B-cell acute lymphoblastic leukaemia (B-ALL). He underwent intensive induction chemotherapy with plans for possible allogeneic stem cell transplant. Secondary B-ALL is a rare occurrence in patients with MM, with exposure to alkylating and IMiD agents being potential risk factors.
- Haematology (incl blood transfusion)
Statistics from Altmetric.com
If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.
Contributors BP contributed to the writing of the case report and discussion. DO, CF and ME-M contributed to patient care and the writing of the case report and discussion. All authors accepted responsibility for the finished work and the conduct of the study and controlled the decision to publish.
Funding The authors have not declared a specific grant for this research from any funding agency in the public, commercial or not-for-profit sectors.
Case reports provide a valuable learning resource for the scientific community and can indicate areas of interest for future research. They should not be used in isolation to guide treatment choices or public health policy.
Competing interests None declared.
Provenance and peer review Not commissioned; externally peer reviewed.